Ohio, 2017Hail and Damaging Wind in Ohio, August 2, 2017
August 2, 2017 · NWS CLE · 3 events in 3 counties and zones
A cold front moved across northern Ohio on August 2nd. Scattered thunderstorms developed along this front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across northern Ohio on August 2nd. Scattered thunderstorms developed along this front. At least one of the thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 2, 1:05 PM EST, 38 minutes earlier.
Area forecast discussion, Aug 2, 1:05 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
205 PM EDT Wed Aug 2 2017
.SYNOPSIS...
A weak cold front will move southeast toward the area today.
This front will become stationary over Lake Erie tonight and
then move little through Thursday. The front will move back
north Thursday night as low pressure moves toward the Central
Great Lakes. This low will pass well to the north on Friday and
is expected to force a strong cold front across the local area.
&&
.NEAR TERM /THROUGH THURSDAY/...
Once the convective temperature is reached of 78 degrees across
the area, cumulus clouds will start to form and likely become
showers and thunderstorms for the afternoon. Temperature at
Cleveland Hopkins airport is already 80 degrees. The rest of
the area is not far behind. So, anticipating development of
convective activity soon. Otherwise, temperature forecast far
below air mass temperatures achieved last two days. So, bumped
max temperatures up a few degrees for highs today into the
middle and upper 80s except lower 80s in the northeast.
Previous Discussion...
Have been watching a few showers and thunderstorms over NW PA.
These storms should exit the area to the east in an hour or
two. After that it should be pretty quiet for a few hours.
Although some more pop up storms cannot be ruled expect most of
the precip today to develop this afternoon. The area should have
greater coverage than yesterday. We are still lacking good
forcing at the surface so timing and coverage of storms today
remains tough to pinpoint. Will likely see scattered coverage by
late afternoon with most of the storms in the west and south.
Given the lack of wind shear the threat for severe storms
appears minimal. Will likely see a decrease in storms this
evening and tonight with the loss of daytime heating. Things
will again be active on Thursday with the main baroclinic zone
just to the north. CAPES will get to around 1500 J/KG and
chances for strong convection will be a little better than
today. The marginal risk area remains just to the west and will
have to watch for storms moving in from the west. Given the
uncertainties will go no higher than chance pops during the
period.
Temps are also tough today as cloud cover will determine how
warm it gets. Eastern areas should see a fair amount of
sunshine today and will go slightly warmer than guidance.
Elsewhere will stay close to guidance number. Highs will be a
degree or two cooler on Thursday.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Retained some mention of showers/thunderstorms Thursday night.
This is to account for what remains in the evening from the
diurnal peak and because it cannot be ruled out completely
overnight with the upper support from the shortwave across the
western Great Lakes beginning to arrive. Mild lows in the 60s.
The timing for Friday's front still varies a decent amount from
model to model, but the trend has been to slow it. This lines up
with previous shift's suspicions that it may be too fast. The ECMWF
is the fastest with a neutral to slightly negatively tilted
shortwave whereas the GFS is slower and keeping the trough
positively tilted a bit longer as it pivots across the Great Lakes.
Tried to put in more detail into the forecast for Friday, with the
likely mention across the western third of the area in the morning
and the remainder for the afternoon. This timing would potentially
set us up for storms to reach strong to severe limits across the
east in the afternoon/early evening Friday. The low is expected to
deepen and track across MI/Lake Huron with the cold front sweeping
across our area by midnight. Have increased cloud cover both Friday
night and on Saturday with the cold advection and wrap around
moisture.
Have continued precip chances across the lake and snowbelt through
Saturday for lake effect showers. The high and some ridging work in
quickly late Saturday afternoon and evening ending any remaining
showers. Highs Saturday will be limited to potentially just the
upper 60s across nw PA and lower/mid 70s across northern OH.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
Fair Sunday with high pressure overhead but temperatures will be a
few degrees below normal. Fairly broad brushed precip chances for
Sunday night through Monday night as models work to resolve the next
shortwave to move across the Plains and to the Ohio Valley.
Surprisingly there is decent agreement in a developing surface low to
track across northern OH/Lake Erie sometime on Monday. Will keep
highs fairly reserved in the upper 70s for the early part of next
week.
&&
.AVIATION /18Z Wednesday THROUGH Monday/...
Convection continues to develop in a cluster over the snowbelt
region of the area with another line just east of Toledo to
Findlay. Added tempo groups to TAFs where better chance of
showers and thunderstorms are expected. Otherwise, just
mentioned VCTS elsewhere. Expecting activity to diminish after
this evening and then it should fire back up again late morning
early afternoon tomorrow as we remain in the same air mass.
Winds should be light for the most part. Lake breeze will
fluctuate along the lake shore due to disturbance from outflows
from the thunderstorms.
OUTLOOK...Non-VFR possible with scattered showers/thunderstorms
Thursday evening and a better chance Friday with the cold
front.
&&
.MARINE...
Light south-southwest winds with afternoon onshore breezes across
the eastern half of the lake's nearshore waters can be expected both
today and Thursday. The lake gets quite unsettled for Friday and
Saturday as low pressure deepens and tracks across Michigan and Lake
Huron. The southwest winds will pick up Friday to upwards of 15 to
20 knots. The current timing for the passage of the front is for
Friday evening. Winds behind the front Friday night and through the
first part of Saturday will be stronger at 20 t0 25 knots. A small
craft advisory will be needed, jut not sure how early on Friday it
will be needed. High pressure quickly works across the Ohio Valley
for Saturday evening so the lake aught to quiet down fairly quickly.
Much better lake conditions for Sunday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Kubina
NEAR TERM...Kubina/Lombardy
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Lombardy
MARINE...Oudeman
Hazardous weather outlook, Aug 2, 2:49 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
349 AM EDT Wed Aug 2 2017
LEZ142>145-162>165-OHZ003-006>009-017-018-027-030800-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot-
349 AM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LEZ061-146>149-166>169-OHZ010>014-019>023-028>033-036>038-047-089-
PAZ001>003-030800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
349 AM EDT Wed Aug 2 2017
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is slight risk for severe thunderstorms on Friday as a strong
cold front crosses the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Aug 2, 12:31 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
131 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL HUBBARD 41.16N 80.57W
08/02/2017 E0.25 INCH TRUMBULL OH TRAINED SPOTTER
&&
THOMPSONSpecial weather statement, Aug 2, 1:25 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
225 PM EDT WED AUG 2 2017
OHZ007-008-018-027-036-021915-
Seneca-Wyandot-Marion-Ottawa-Sandusky-
225 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN SENECA...
NORTHWESTERN MARION...CENTRAL SANDUSKY AND CENTRAL WYANDOT
COUNTIES...
At 224 PM EDT, a strong thunderstormS was located near Fremont, Oak
Harbor and near Upper Sandusky. Half inch hail is possible with
these storms.
Some Locations that can be impacted through 315 pm include...
Fremont, Upper Sandusky, Port Clinton, Clyde, Oak Harbor and
Catawba Island.
Torrential rainfall is also occurring with this storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4101 8342 4134 8331 4162 8313 4154 8293
4162 8288 4161 8280 4050 8342
TIME...MOT...LOC 1818Z 253DEG 5KT 4132 8323
ThompsonSpecial weather statement, Aug 2, 1:27 PM EST, 16 minutes before
Special Weather Statement...Corrected
National Weather Service Cleveland OH
227 PM EDT WED AUG 2 2017
OHZ007-008-018-027-036-021915-
Seneca-Wyandot-Marion-Ottawa-Sandusky-
227 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORMS WILL AFFECT OTTAWA...WESTERN SENECA...
NORTHWESTERN MARION...CENTRAL SANDUSKY AND CENTRAL WYANDOT
COUNTIES...
At 224 PM EDT, strong thunderstorms were located near Fremont,
Oak Harbor and near Upper Sandusky. Half inch hail is possible with
these storms.
Some Locations that can be impacted through 315 pm include...
Fremont, Upper Sandusky, Port Clinton, Clyde, Oak Harbor and
Catawba Island.
Torrential rainfall is also occurring with this storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4101 8342 4134 8331 4162 8313 4154 8293
4162 8288 4161 8280 4050 8342
TIME...MOT...LOC 1818Z 253DEG 5KT 4132 8323
corrected for wording.
ThompsonEvent by event
1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Ashtabula
- When
- August 2, 1:43 PM EST
- Where
- Ashtabula County, 1.02 mi N of Windsor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.545, -80.947
Thunderstorm winds downed a few trees and some utility lines near Windsor.
Hail, Seneca
- When
- August 2, 2:14 PM EST
- Where
- Seneca County, Tiffin
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -83.170
Penny sized hail was observed.
Lightning, Stark
- When
- August 2, 5:10 PM EST
- Where
- Stark County, 0.64 mi W of North Brewster
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.721, -81.612
An 82 year old man was struck by lightning and killed while working outside. This incident occurred just outside of Brewster.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Stark | 2017-08-02 | 82 | Male | Outside/Open Areas | Direct |
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Nevada, August 2 to 4, 20172 deaths · $61,000 · 52 kt wind · 5 events
- Rip Currents in New Jersey, August 2, 20171 death · 3 injured · 2 events
- Rip Current in Michigan, August 2, 20171 death · 1 event
- Hail and Damaging Winds in Nebraska, August 2 to 3, 2017$9.5 million · 1.75 in hail · 8 events
- Flash Flood in Florida, August 2, 2017$1.0 million · 1 event
- Flash Flooding and Flooding in Massachusetts, August 2, 2017$86,000 · 1 in hail · 30 events
- Flash Flooding and Hail in Colorado, August 2, 2017$226,000 · 1.5 in hail · 9 events
- Hail in Colorado, August 2, 2017$200,000 · 2 in hail · 10 events
- Hail and Damaging Winds in Nebraska, August 2, 2017$131,000 · 2.75 in hail · 18 events
- Damaging Wind and Lightning Strike in Florida, August 2, 2017$52,000 · 2 events
- Flash Flood in Arizona, August 2 to 3, 2017$20,000 · 1 event
- Flash Flooding in California, August 2 to 4, 2017$13,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717763, 717764, 730576.